Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Brownsville, TX

October 15, 2021Jim Hogg County, Texas

NWS Brownsville, TX issued this special weather statement at Oct 15, 2021, 2:36 PM CDT for Jim Hogg County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 2:36 PM CDT (19:36 UTC)
Expired
Oct 15, 2021, 3:15 PM CDT
In force
39 min
Issued by
NWS Brownsville, TX
Hail
0.25 in
Wind
40

County Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 131 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2150 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS84 KBRO 151936
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
236 PM CDT Fri Oct 15 2021
 
TXZ249-152015-
Jim Hogg TX-
236 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of northwestern Jim
Hogg County through 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jim Hogg County Airport, or 8 miles northwest of Hebbronville, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates and Hebbronville Border
Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2734 9862 2734 9859 2735 9859 2734 9858
      2717 9885 2723 9895 2727 9895 2727 9880
      2735 9880 2736 9863
TIME...MOT...LOC 1935Z 290DEG 7KT 2736 9880 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

BA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Oct 15, 12:45 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 15, 12:45 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1245 PM CDT Fri Oct 15 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions this afternoon with light
southeasterly winds until the cold front pushes through Deep South
Texas overnight. Confidence is high that convection will occur
along the front and that all 3 sites will see showers and
thunderstorms. Models have the front coming through from about
06z-12z Saturday. Then, moderate north winds will dominate with
gusts up to 25 knots. MVFR conditions are expected while the front
moves through due to low ceilings/convection. VFR conditions are
expected for the remainder of the period once the front exits the
area with overcast skies and gusty north winds.

&&

.PREV DISCUSSION... /issued 620 AM CDT Fri Oct 15 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Patchy MVFR in the vicinity of KMFE this morning lifts
steadily with VFR for all three stations mid to late morning and
through the afternoon hours. Cold front on the way passes south
through the region prior to sunrise. Convection in advance of the
front with lowering ceiling down to MVFR as the front passes.
light southeast to east winds today and this evening. Gusty north
winds in wake of the front.

PREV DISCUSSION... /issued 328 AM CDT Fri Oct 15 2021/

SHORT TERM (Now through Saturday): Cold Front across the Texas
Panhandle is relatively stationary at this time and will shortly
begin its southward movement as mid-level shortwave trough over the
4-corners region rounds the bottom of low pressure trough over the
Central Plains. Latest model consensus is about 3-hrs slower with
the front but still expected to push through the CWA after midnight
and off the lower coast by sunrise if not a few hours before.  Low
pressure trough or prefrontal trough develops over the central
portions of CWA this afternoon and may allow for a few rouge showers
or a thunderstorm to develop mainly west of the trough. Winds to
shift to the northeast west of the trough but no temperature or dew
point drop expected. The majority of the rainfall is expected
overnight with the arrival of the front with best forcing and lift
along and just behind the boundary. Models are pinging on a 3 to 6
hour window of high rain chances with some thunderstorms producing
heavy rainfall. The rain chances taper off shortly after the frontal
passage but with the slightly slower movement of the front GFS and
ECMWF show rain chances lingering across the Mid and Lower RGV
Saturday morning. NBM seems to be faster in ending the rain chances
so, a compromise keeps slight chances in across the lower and mid
RGV through mid-morning Saturday. As the front pushes through
temperatures and dew points begin to fall and north winds becoming
gusty as 1030mb surface ridge builds into Texas.  Another round of
90-100 degree temperatures today with a 13-20 degree drop for
Saturday with high in the upper 70s to lower 80s. Humidity levels
drop off significantly but it wont be bone dry with afternoon
humidity levels falling into the 25 to 40 percent, 50 percent along
the coast with cloud cover slow to break.

LONG TERM (Saturday Night through Thursday): High pressure aloft
and at the surface will provide a cool and subsident airmass across
deep south Texas through the weekend. Low temperatures Sunday
morning will fall into the 50s, except at the beaches. Mostly sunny
skies will prevail Sunday with highs in the upper 70s to the lower
80s. Another cool night is expected Sunday night with lows Monday
morning generally in the 50s under mostly clear skies. Surface high
pressure initially across Texas slides further to the east by Monday.
The onshore flow will allow temperatures to warm up with above
normal temperatures expected through the rest of the week. Rain-free
conditions are expected Saturday night through Tuesday. A slight
chance of rain returns by Wednesday afternoon as moisture steadily
increases along the lower Texas coast.

MARINE (Now through Saturday): Light to moderate onshore flow
and slight seas today into early evening in advance of a cold
front. The front surges offshore and over the northern coastal
waters after midnight working south of the mouth of the Rio Grande
by sunrise Saturday if not a few hours earlier. Fresh to strong
northerly winds and building seas will prompt a Small Craft
Advisory to be issued later today for tonight and Saturday. A few
gusts of gale force can not be ruled a few hours either side of
sunrise when the gradient will be the strongest and a probable
line of thunderstorms pushes through the coastal waters. Winds
begin to lower later Saturday but sea may be slower to subside.

Saturday Night through Tuesday: Adverse marine conditions will
likely continue along the lower Texas coast Saturday night. Marine
conditions will gradually improve Sunday into Sunday night as high
pressure settles across the region. Light to moderate winds and low
to moderate seas are expected Monday into Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  71  77  63  80 /  60  20   0   0
BROWNSVILLE          70  78  61  82 /  60  20   0  10
HARLINGEN            67  77  58  81 /  60  20   0   0
MCALLEN              66  78  57  81 /  60  20   0   0
RIO GRANDE CITY      65  80  55  82 /  60  10   0   0
SOUTH PADRE ISLAND   74  76  70  77 /  60  20   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Gale Warning from 10 PM this evening to 10 AM CDT Saturday for
     GMZ130-132-135-150-155-170-175.

&&

This product is also available on the web at:
https://weather.gov/rgv

65-Soria/Aviation
Hazardous weather outlook, Oct 15, 1:22 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
122 PM CDT Fri Oct 15 2021

TXZ248>255-353-160930-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
122 PM CDT Fri Oct 15 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A few thunderstorms tonight along a cold front will be capable of
producing gusty winds and brief heavy rainfall.

Strong northeast winds will develop behind a cold front late this
evening and overnight. A wind advisory is in effect for Coastal
Kenedy, Willacy, and Cameron Counties from 10 PM tonight to 10 AM
Saturday.

There is a moderate risk of rip currents at area beaches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northeast winds will develop behind a cold front late this
evening and overnight. A wind advisory is in effect for Coastal
Kenedy, Willacy, and Cameron Counties from 10 PM tonight to 10 AM
Saturday.

There is an elevated risk of rip currents at beaches along the
lower Texas coast Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-TXZ256-257-351-160930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-Coastal Willacy-Coastal Cameron-Coastal Kenedy-
122 PM CDT Fri Oct 15 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas, The Gulf of Mexico, and The Laguna Madre.

.DAY ONE...Today and Tonight

Strong north winds with gusts to gale force will be possible late
tonight behind a cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong north winds with gusts to gale force will be possible late
tonight through Saturday morning behind a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 15, 2:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
236 PM CDT Fri Oct 15 2021

TXZ249-152015-
Jim Hogg TX-
236 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of northwestern Jim
Hogg County through 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jim Hogg County Airport, or 8 miles northwest of Hebbronville, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates and Hebbronville Border
Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2734 9862 2734 9859 2735 9859 2734 9858
      2717 9885 2723 9895 2727 9895 2727 9880
      2735 9880 2736 9863
TIME...MOT...LOC 1935Z 290DEG 7KT 2736 9880

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BA

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 11:07 AM CDTGale WarningBRO23 hr
Oct 15, 1:03 PM CDTWind AdvisoryBROKenedy21 hr
Oct 15, 3:18 PM CDTSpecial Weather StatementBROJim Hogg42 min
Oct 15, 6:19 PM CDTSpecial Weather StatementBROHidalgo41 min
Oct 15, 6:49 PM CDTSpecial Weather StatementBROHidalgo26 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.